Kansas, 2003

Hail in Kansas, June 27, 2003

June 27, 2003 · NWS TOP · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 2:53 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 27, 2:53 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
353 PM CDT FRI JUN 27 2003

PRECIPITATION CHANCES IN NORTHWEST FLOW IS MAIN CONCERN THROUGH THE
WEEKEND AND THEN TEMPERATURES MID TO LATE WEEK.

NORTHWEST FLOW OVER THE AREA...SOME MOISTURE CONVERGENCE AND A
LITTLE INSTABILITY HAVE RESULTED IN A NARROW BAND OF THUNDERSTORMS
OVER NORTHCENTRAL INTO EAST CENTRAL KANSAS.  EXPECT THESE STORMS TO
DIE WITH THE SUN THIS EVENING.  OVERNIGHT CONCERNS ARE THEN NEXT
SIGNIFICANT SHORTWAVE DIVING SOUTHEAST OUT OF NORTHERN PLAINS.
MODELS A LITTLE QUICKER WITH THIS RUN...HAVE INJECTED POPS DOWN TO
I70 FOR THE AFTER MIDNIGHT TIME FRAME AS THIS SYSTEM SWINGS BY.
EXPECT OVERNIGHT TEMPS TO RUN A LITTLE MILDER THAN LAST NIGHT WITH
LOWS IN THE MIDDLE 60S TO LOWER 60S EAST CENTRAL CORNER.

FOR SATURDAY...EXPECT WAVE AND ACCOMPANYING SURFACE FRONT TO SLIDE
OUT OF NORTHERN COUNTIES INTO EAST CENTRAL COUNTIES.  POPS IN THE 30
TO 40 PERCENT RANGE BUT DIMINISHING BY AFTERNOON OVER NORTHERN
COUNTIES.  HIGHS A CHALLENGE DEPENDING ON CLOUD COVER...WILL GO WITH
UPPER 80S MOST AREAS FOR A START.

SATURDAY NIGHT INTO SUNDAY...BOUNDARY TO THE SOUTH...MOISTURE
OVERRIDING AREA...ALTHOUGH H850 MB OVERRUNNING NOT THAT STRONG...BUT
THEN NORTHWEST FLOW IMPULSES ADDING TO THE PROBLEM.  WILL SPREAD 30
POPS ACROSS THE AREA...WILL LIKELY BE HIGHER IN SOME SPOTS BUT HARD
TO FOCUS NOW.  TEMPS OVERNIGHT SAT MAINLY IN THE MID 60S.  CLOUD
COVER AND SCATTERED PRCIP HOLDING HIGHS INTO THE MID TO UPPER 80S
FOR SUNDAY.

LINGERED SOME PRECIP ACROSS CWA SUNDAY NIGHT AND OVER SOUTHERN HALF
OF CWA ON MONDAY.

FOR THE TUESDAY THROUGH FRIDAY TIME FRAME...NORTHWEST FLOW GRADUALLY
WEAKENING ON TUESDAY.  SOME CONCERN EARLY TUESDAY AM OF LINGERING
PRECIP CHANCE BUT WILL LEAVE DRY FOR NOW.  WEDNESDAY THROUGH FRIDAY
MODELS IN FAIR AGREEMENT WITH RIDGE BUILDING INTO CWA AND ENERGY
MORE TO THE NORTH.  HAVE OPTED TO TAKE OUT THE SLIGHT CHANCE POPS
FOR THURSDAY AND GO DRY THROUGH THE PERIOD.  EXTENDED GFS H850 MB
TEMPS UP INTO THE 22 TO 25 DEGREE RANGE WHICH SHOULD SUPPORT HIGHS
IN THE 90 TO 95 RANGE DEPENDING ON ANY CLOUD COVER.  SOUTHWEST
SURFACE FLOW KEEPING OVERNIGHT LOWS WARM IN THE UPPER 60S AND LOWER
70S.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Jun 27, 4:04 PM CST, 44 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS EVENING AND
AGAIN OVERNIGHT. THE POSSIBILITY OF ANY SEVERE WEATHER IS LOW WITH
LIGHTNING THE MAIN THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST OVER THE WEEKEND WITH SOME
POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL MOST LIKELY NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

36

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Shawnee

When
June 27, 4:48 PM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Hail, Douglas

When
June 27, 5:10 PM CST
Where
Douglas County, Lecompton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.400

Hail, Douglas

When
June 27, 5:30 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364423, 5364424, 5364425.